Colorado, 2008

Drought in Colorado, March 1 to 31, 2008

March 1 to 31, 2008 · NWS GJT · 1 event in 1 county or zone

The effects of long term drought continued across a portion of northwest Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The effects of long term drought continued across a portion of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 29, 6:14 PM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Feb 29, 6:14 PM MST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
614 PM MST FRI FEB 29 2008

.UPDATE...DENSE FOG HAS RETURNED TO THE UINTA BASIN AND IS EXPECTED
TO REMAIN IN PLACE FOR MUCH OF THE NIGHT. AS A RESULT...HAVE ISSUED
ANOTHER DENSE FOG ADVISORY FOR THIS AREA THROUGH SATURDAY MORNING.
REMAINDER OF THE FCST REMAINS ON TRACK THIS EVENING.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...
A FEW UPPER LEVEL CLOUDS HAVE FILTERED OVER THE CWA THIS AFTERNOON.
ENOUGH UPPER LEVEL CLOUD COVER TO OBSCURE THE PATCHY FOG OVER THE
UINTA BASIN. KVEL VISIBILITY HAS INCREASED LATE THIS AFTERNOON.
EXPECT THE FOG TO REMAIN AND INCREASE IN COVERAGE OVER THE BASIN
TONIGHT. WILL HAVE TO MONITOR TO SEE IF THE FOG BECOMES DENSE AND
MORE WIDESPREAD OVERNIGHT AND EARLY SATURDAY MORNING.

THE RIDGE OF HIGH PRESSURE AXIS WILL MOVE OVERHEAD OVERNIGHT AND
WINDS WILL BECOME ALOFT WILL BECOME SOUTHWEST. EXPECT THE SURFACE
WINDS TO INCREASE DURING THE DAY ON SATURDAY...HELPING WARM
TEMPERATURES. UPPER TROUGH DIGS SOUTH OVER THE GREAT BASIN. THE
ASSOCIATED COLD FRONT SWEEPS OVER THE CWA SATURDAY NIGHT BEFORE
THE MAIN TROUGH AXIS. WINDS WILL INCREASE FROM THE SOUTHWEST AHEAD
OF THE FRONT AND THEN TURN NORTHEAST AND STAY GUSTY AFTER FRONTAL
PASSAGE. STILL EXPECTING THE FRONT TO REACH GRAND JUNCTION AROUND
MIDNIGHT. INCREASED POPS FOR THE NORTHERN AND CENTRAL MOUNTAINS BUT
LEFT JUST BELOW ADVISORY CRITERIA. BEST SNOW SHOULD BE OVERNIGHT
SATURDAY AND EARLY SUNDAY MORNING. SNOW LEVELS WILL REMAIN HIGH
DURING THE EARLY EVENING AND DECREASE QUICKLY BEHIND THE FRONT. WITH
THE WINDS SNOW SHOULD BLOW AND LOCALLY REDUCE VISIBILITIES. WINDS
ALOFT TURN NORTHERLY ON SUNDAY AS THE TROUGH AXIS MOVES OVERHEAD.
FOCUS FOR SNOWFALL WILL SHIFT TO ALONG THE DIVIDE ON SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
SNOW SHOWERS...MAINLY IN THE VICINITY OF THE CONTINENTAL DIVIDE...IS
EXPECTED TO DIMINISH MONDAY AS THE UPPER LEVEL TROUGH TRANSLATES EAST
OF THE FORECAST AREA.

AFTER SHORTWAVE RIDGING ON MONDAY...THE NEXT OPEN SPLITTING TROUGH
SAGS INTO THE NORTH BY TUESDAY AFTERNOON AND THROUGH THE REGION BY
WEDNESDAY. THE EC AND UK ARE SHOWING A TENDENCY FOR A CUTOFF LOW TO
OUR SW THROUGH THURSDAY WHICH HAS THE POTENTIAL TO PRODUCE A
SW MOISTURE FETCH INTO THE REGION. SO FOR THIS FORECAST KEPT CHANCE
POPS FAVORING THE NORTHERN MTNS AS THE TROUGH PASSES LATE TUESDAY-
WEDNESDAY...AND ONLY SLIGHT CHANCE POPS FOR THURSDAY-FRIDAY WITH LOW
MODEL CONFIDENCE.

&&

.AVIATION...
EXCEPT FOR SOME IFR AND LIFR CONDITIONS DUE TO FOG AROUND KVEL
REFORMING LATE THIS EVENING...VFR CONDITIONS WILL BE THE RULE ACROSS
WESTERN COLORADO AND EASTERN UTAH THE REST OF TODAY AND TONIGHT AS
HIGH PRESSURE DOMINATES. MODERATE ISOLATED SEVERE TURBULENCE IS
POSSIBLE SATURDAY AFTERNOON AS STABLE SOUTHWEST FLOW ALOFT INCREASES
MOUNTAIN WAVE ACTIVITY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

UPDATE.......JDC
SHORT TERM...AS
LONG TERM....JOE
AVIATION.....JOE
Hazardous weather outlook, Feb 29, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI FEB 29 2008

COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI FEB 29 2008

...DENSE FOG ADVISORY FOR THE EASTERN UINTA BASIN THROUGH 1100 AM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ARES OF DENSE FOG WILL PERSIST THIS MORNING IN THE EASTERN UINTA
BASIN IN NORTHEAST UTAH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONGER STORM MOVES INTO THE REGION SATURDAY NIGHT THROUGH SUNDAY
NIGHT. THIS STORM HAS THE POTENTIAL TO BRING HEAVY SNOWFALL TO THE
MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO WITH THE CHANCE
FOR RAIN AND SNOW IN THE VALLEYS. THE CHANCE FOR MOUNTAIN SNOW WILL
AGAIN DEVELOP LATE TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

EH/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

A little improvement was noted in the drought situation as a number of late season weather systems impacted the area. Abnormally dry to moderate drought conditions that had been prevalent diminished to a small portion of extreme northwest Moffat County. For a continuation on this drought situation see the April 2008 Storm Data publication.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95529.